Minnesota, 2012Rip Current in Minnesota, August 3, 2012
August 3, 2012 · NWS DLH · 1 event in 1 county or zone
A young girl was caught in a rip current while swimming at Park Point. She was rescued by the beach fire-fighter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A young girl was caught in a rip current while swimming at Park Point. She was rescued by the beach fire-fighter. Waves were 3 to 5 feet and onshore east-northeast winds were gusting to 25 knots in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 3, 5:38 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 3, 5:38 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
638 PM CDT FRI AUG 3 2012
.AVIATION.../0Z TAF ISSUANCE/
LINE OF SHOWERS AND THUNDERSTORMS CROSSING THE MINNESOTA/NORTH
DAKOTA BORDER AT THE MOMENT WILL AFFECT BRD AND INL AROUND 02Z.
THIS LINE WILL PUSH EASTWARD AND EVENTUALLY INTO HYR BY 06Z.
EXPECT MVFR VISIBILITIES AND CEILINGS IN ANY THUNDERSTORM
ACTIVITY. A COLD FRONT WILL PASS THROUGH THE TERMINALS BEHIND THE
SHOWERS AND THUNDERSTORMS WHICH WILL BRING A PERIOD OF IFR
CEILINGS AND WESTERLY WINDS ON SATURDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 552 PM CDT FRI AUG 3 2012/
UPDATE...
HAVE ISSUED A SMALL CRAFT ADVISORY FOR MUCH OF THE NORTH SHORE AND
WESTERN TIP OF LAKE SUPERIOR OVERNIGHT. CURRENT WINDS OBSERVATIONS
AT KDYT/MN081/AERIAL LIFT BRIDGE ARE REPORTING WINDS 20-25 KT
WITH 3 FOOT WAVES IN THE DULUTH CANAL. EXPECT THE WAVES TO BUILD
3 TO 5 FT THROUGH THE EVENING WITH THE PERSISTENT NE WIND...THEN
SUBSIDING LATE TONIGHT AS WINDS BECOME VARIABLE WITH FRONTAL
PASSAGE.
PREV DISCUSSION... /ISSUED 336 PM CDT FRI AUG 3 2012/
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
WIDESPREAD THUNDERSTORM DEVELOPMENT ALREADY UNDERWAY ACROSS THE
EASTERN DAKOTAS AHEAD OF THE APPROACHING FRONT AND STRONG UPPER
LEVEL TROUGH. GREATEST SEVERE THREAT WITH THIS SYSTEM APPEARS TO
BE WEST OF THE DULUTH CWA WHERE DEEP LAYER SHEAR AND INSTABILITY
WILL BE MAXIMIZED THROUGH MID EVENING. STORMS SHOULD ORGANIZED
UPSCALE INTO AN MCS AND ROLL EASTWARD TONIGHT DRIVEN BE RATHER
STRONG SYNOPTIC SCALE FORCING AND THE COLD FRONT/MCS COLD POOL.
BEST ESTIMATE RIGHT NOW IS THAT STORMS WILL REACH THE
WALKER/BRAINERD AREAS AROUND 9 PM OR SO..AND THEN CONTINUE
EASTWARD OVERNIGHT FROM THERE. GIVEN THAT AN ORGANIZED/MATURE MCS
IS EXPECTED BY THAT TIME..THE PRIMARY THREAT SHOULD BE DAMAGING
WINDS WITH A LESSER RISK OF MARGINALLY SEVERE HAIL. SEVERE THREAT
SHOULD DIMINISH WITH TIME OVERNIGHT AS COMPLEX TRANSLATES FARTHER
EASTWARD. GREATEST SEVERE RISK EXPECTED OVER THE SOUTHWEST THIRD
OF THE CWA..BUT SOME LOCAL STRONG WIND GUSTS WILL STILL BE
POSSIBLE FOR MUCH OF THE NIGHT. LOCALLY HEAVY RAINFALL ALSO
EXPECTED WITH SOME LOCAL AMOUNTS IN EXCESS OF AN INCH OR MORE
POSSIBLE.
SOME REDEVELOPMENT IS POSSIBLE OVER THE FAR SOUTHEAST CWA ON SAT
AFTERNOON..BUT GREATEST SEVERE RISK ON SAT IS EXPECTED TO BE OVER
CENTRAL AND SOUTHERN WISCONSIN. UPPER LEVEL TROUGH CORE WILL BE
TRANSLATING EASTWARD ACROSS NRN MINNESOTA SAT/SAT NIGHT..AND WITH
STEEP LAPSE RATES..ADDITIONAL SHOWERS/ISOLATED TSTORMS ARE ALSO
POSSIBLE. COOLER AND NOTICEABLY DRIER AIR WILL BEGIN FILTERING IN
LATER SATURDAY NIGHT AS DEEPER SURGE OF COOL POST FRONTAL AIR
MOVES SOUTHWARD.
LONG TERM...SUNDAY THROUGH FRIDAY...
THE PASSAGE OF A STRONG FRONT...BACKED UP BY A DIGGING TROUGH AT
UPPER LEVELS WILL BRING 850 MB TEMPERATURES DOWN TO 6C OR LOWER
ALONG WITH A DRY COLUMN FROM CENTRAL CANADA. THE SURFACE HIGH
TRACKS SOUTH OF US AND THE UPPER TROUGH IS QUITE PROGRESSIVE...SO
THE COOL SHOT WILL NOT LAST LONG. HOWEVER...SOME OF THE MODELS
TRANSITION OUR AREA FROM A VERY STUBBORN RIDGE AXIS ALOFT TO A
NORTHWEST FLOW...AS THE RIDGE RETROGRESSES TOWARD THE GREAT BASIN.
MILD DRY WEATHER SEEMS TO LAST AS THE FLOW OFF THE ROCKIES AND HIGH
PLAINS PERSIST THROUGH MIDWEEK. IF COOLER AIR DOES INDEED SETTLE IN
OVER THE GREAT LAKES BASIN...WEAK CLIPPER-TYPE SYSTEMS COULD BRING
SCATTERED THUNDERSTORMS AND SPOTTY RAINFALL SOMETIME IN THE
MONDAY-TUESDAY TIME FRAME AND AGAIN TOWARD THE END OF THE WEEK.
&&
.POINT TEMPS/POPS...
DLH 64 77 58 76 / 80 40 40 0
INL 61 73 51 76 / 90 60 30 0
BRD 63 75 57 77 / 90 30 20 0
HYR 69 79 56 75 / 70 60 20 0
ASX 69 80 59 74 / 70 60 40 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT SATURDAY FOR LSZ141>145.
&&
AVIATION...KK
Hazardous weather outlook, Aug 3, 4:59 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
559 PM CDT FRI AUG 3 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
559 PM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS...SOME STRONG TO SEVERE...WILL SPREAD EAST OVER THE
NORTHLAND OVERNIGHT. THESE STORMS ARE EXPECTED TO REACH THE AREAS
OF INTERNATIONAL FALLS...TO WALKER...AND THE BRAINERD LAKES REGION
AROUND 10 PM. STORMS WILL THEN CONTINUE EASTWARD ACROSS THE
REMAINDER OF THE REGION...REACHING THE TWIN PORTS AREA AROUND
MIDNIGHT...AND NORTHWEST WISCONSIN AFTER 200 AM.
LOCALLY HEAVY RAINFALL...OR AN INCH OR TWO...WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS SHOULD BE ONGOING ACROSS NORTHWEST WISCONSIN SATURDAY
MORNING. ADDITIONAL STRONG STORMS MAY DEVELOP ALONG THE COLD FRONT
SATURDAY AFTERNOON ACROSS PRICE COUNTY. HOWEVER...THE GREATEST
SEVERE WEATHER THREAT ON SATURDAY IS EXPECTED TO BE FARTHER TO THE
SOUTHEAST...OVER CENTRAL AND SOUTHERN WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
LSZ121-140>148-041100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
559 PM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NORTH SHORE AND
WESTERN TIP OF LAKE SUPERIOR THROUGH THE EARLY MORNING.
THUNDERSTORMS ARE EXPECTED TO SPREAD EAST OVER WESTERN LAKE
SUPERIOR TONIGHT...MAINLY AFTER MIDNIGHT. SOME OF THE STORMS WILL
BE STRONG OR POTENTIALLY SEVERE PRODUCING STRONG GUSTY WINDS AND
LOCALLY HIGHER WAVE HEIGHTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GRANING
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 3, 6:11 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT FRI AUG 3 2012
MNZ010-018-025-026-033-034-040115-
CROW WING-KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH CASS-SOUTH
ITASCA-
711 PM CDT FRI AUG 3 2012
...STRONG STORMS MOVING INTO NORTH CENTRAL MINNESOTA...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM THIEF RIVER
FALLS...TO FARGO...MOVING EAST AT 25 MPH.
AT THIS SPEED...THE STORMS WILL MOVE INTO THE AREAS OF LAKE
WINNIBIGOSHISH...WALKER...LEECH LAKE...LEADER...PEQUOT LAKES...AND
THE BRAINERD AREA AROUND 1000 PM.
IF YOU ARE IN THESE AREAS...PREPARE FOR THESE STORMS TO BRING STRONG
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...AND POSSIBLY HAIL.
LAT...LON 4680 9480 4682 9467 4740 9468 4742 9443
4786 9442 4783 9365 4616 9395 4615 9436
4624 9440 4628 9435 4631 9440 4630 9455
4634 9473 4640 9479
GRANINGRip Current, Southern St. Louis / Carlton
- When
- August 3, 6:39 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
A young girl was caught in a rip current while swimming at Park Point. She was rescued by the beach fire-fighter. Waves were 3 to 5 feet and onshore east-northeast winds were gusting to 25 knots.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407004.